Testicular cancer patients may be more at risk from the treatment than the cancer returning
Testicular cancer – cure rates now so high patients may be more at risk from the treatment than the cancer returning say researchers
The treatment of testicular cancer has become so successful and relapse rates are now so low that doctors face a problem unheard of 20 years ago – patients are living long enough to suffer long term side effects that are potentially life-threatening and decrease the survivors’ quality of life.
With cure rates over 90% in many cases and nearly 50% in even the most advanced poor prognosis cases, researchers are increasingly concerned about overtreatment that may put patients at unnecessary risk of a range of diseases and damage their long-term wellbeing,
In an editorial in the current issue of Annals of Oncology* Dr Karim Fizazi, of the Institut Gustave Roussy at Villejuif in France, said it was now vital to direct research towards moderating side effects and towards finding a way of ranking different treatments in the order in which they may disrupt a patient’s future quality of life. “Long-term side effects of treatment need to be considered since patients who reach the stage of complete response are likely to live for decades. In a way, patients have become the victims of the success of treatment,” he said.
He was commenting on findings from two studies published in the journal that examined the long time toxicity of chemotherapy and radiotherapy.
Researchers led by Dr Max E. Scheulen and Dr Dirk Strumberg of the West German Cancer Center at the University of Essen, examined 32 patients aged from 30 to 59 who had been treated with cisplatin and doxorubicin-containing chemotherapy between 13 and 17 years earlier. All the patients had suffered from stage III metastatic non-seminomas. Although all 32 reported that they felt healthy, the researchers found a wide range of potentially worrying long-term side effects.
Nearly a third had abnormal functioning in the left ventricle of the heart although only one (a smoker) had suffered a heart attack. Three-quarters had elevated follicle stimulating hormone (FSH) and luteinising hormone (LH) levels, indicative of low testosterone levels. Over 80% had raised total cholesterol and 44% had higher triglyceride levels (factors associated with increased risk of cardiovascular disease). A quarter had developed high diastolic blood pressure after chemotherapy. Nearly a quarter had hearing loss. Over a third had problems with nerve damage. However, none of the patients had developed new cancers (a risk that has been associated with treatment for testicular cancer).
Said Dr Strumberg: “We don’t know why the patients developed the cardiovascular risks. The chemotherapy administered, especially the cumulative doses of doxorubicin and cisplatin, were not considered to be an important cause. However, our patients had secondary hormonal and metabolic changes that may play a role in the development of cardiovascular risk. They also had higher total cholesterol and triglyceride levels than would be expected. In addition, about half were overweight and a quarter had high diastolic blood pressure.
“Our study demonstrated that patients cured by cisplatin-based combination chemotherapy were generally well and living a normal social life. Nonetheless, testicular cancer patients should be made aware that they might have a greater risk of developing cardiovascular disease than of suffering a recurrence of their cancer or a second malignancy. Then they can take measures to minimise this risk, such as controlling their weight, regulating their blood pressure and cholesterol levels and not smoking.”
Norwegian researchers lead by Dr Sophie Fossa from the Norwegian Radium Hospital, Montebello, Oslo, evaluated renal function in 85 former patients diagnosed between 1984 and 1988. There were three groups – 14 who had lymph node dissection alone, 18 who had radiotherapy, and 53 who had chemotherapy. The 53 who had chemotherapy were sub-divided according to whether they had additional radiotherapy and to their cumulative dose of the drug cisplatin.
Twenty-five patients displayed long-term impaired renal function – 23 of them from the radiotherapy or chemotherapy group. In the radiotherapy group renal function fell by 8% , which was detectable after 3 to 5 years. In the chemotherapy group it fell by 15% and was detectable immediately after treatment. The worst effects were seen among patients who received high doses of cisplatin or who had combined chemotherapy and radiotherapy.
Dr Fossa said that 12 to 15 years after treatment the renal damage remained subclinical. But, it was unlikely that significant recovery would occur and that increasing age and the effects of other illnesses may worsen kidney function.
She warned: “The consequence is that doctors seeing patients with testicular cancer who have had radiotherapy and/or chemotherapy must be aware of subclinical renal damage even many years after treatment, because in some patients the damage may become clinically relevant - for example during any treatment with drugs that are eliminated by the kidneys.”
Margaret Willson | alphagalileo